Rebound Headaches: What Is a Medication Overuse Headache?
Learn the hows and whys behind this uncommon yet frustrating headache.
While over-the-counter pain relievers are helpful in improving headache pain, they must be taken with caution because they could actually make your headaches worse if they aren’t taken correctly. Medication overuse headaches or rebound headaches occur in a very small percentage of people who chronically exceed the recommended daily dose of pain relievers. 1
In other words, headache sufferers may cause the headaches by chronically taking medicine too frequently to treat an existing primary headache, such as a migraine or tension-type headache. Pre-emptive use of headache medicine is also a common factor. 2 When medication wears off, the user can suffer a “rebound” headache, prompting them to take more medication. Taking more of the pain reliever to treat the new headache leads to progressively shorter periods of pain relief and often results in a recurrent pattern of chronic headaches.
Headache pain can range from moderate to severe intensity and may occur with nausea or irritability. The pain is often worst in the morning, upon waking up. It may take weeks for these headaches to end once the medication is stopped.
Always follow the labeling instructions of your medications. Use pain relievers on a limited basis, only when necessary. Take the smallest dose needed to relieve your pain. Do not use headache relief medications more than directed on the label, unless instructed otherwise by your physician. If you think that you might be suffering from medication overuse headaches, you should consult your physician or pharmacist.